Uncovering the Cause of Sudden Aphasia in a Patient with Osteomyelitis: A Case Study

 

Want to learn more about recognizing symptoms and diagnosing patients? Well, now you can. In a MedPage article, authors encourage readers to follow along on a case study to understand why a 72-year-old patient with osteomyelitis is suddenly presenting with aphasia. Read the full study published in the American Journal of Case Studies

About Osteomyelitis

Chronic Osteomyelitis in the Clavicle
Chronic osteomyelitis in the clavicle. Sourced from: Shannonpercivalsmith / CC BY (https://creativecommons.org/licenses/by/3.0)

 

Osteomyelitis is a bacterial infection of the bone that most often presents in the arms, spine, or legs. The condition can either be acute or chronic. It is most common in people over the age of 50. Symptoms of osteomyelitis include bone pain and fragmentation, fatigue, fever, swelling, and redness. It is not a genetic condition. Besides trauma or infection, osteomyelitis can be caused by diabetes, hemodialysis, or drug abuse. Learn more about the condition here.

The Case Study

The Patient

The patient is a 72-year-old Coloradan woman who has been treated long-term using cefepime, an antibiotic used to treat bacterial infections. She has both sacral and pelvic osteomyelitis. The patient also has a kidney injury.

When she arrives at the emergency room, the patient is experiencing encephalopathy, aphasia, and confusion. She no longer has the ability to verbally communicate and seems unable to understand others when she is spoken to. The patient does not have a fever. She can move her arms and legs, and also has control over her eyes.

Aphasia & Encephalopathy

Aphasia causes someone to have difficulty understanding language or expressing it. Encephalopathy generally refers to some mental damage or issue with brain function.

Patient Information

The patient is presenting with the following biologics:

  • Weight: 170.2 pounds
  • Pulse: 72 BPM
  • Respiratory Rate: 18 breaths per minute
  • Oxygen Saturation: 97% breathing on 2 L/minute by nasal cannula
  • Blood Pressure: 175/67 mm Hg
  • Blood Glucose: 61 mg/dL
  • Thyroid Function: Normal
  • Urine Drug Screen: Negative
  • Urinalysis: 3+ leukocytes
  • Blood Count: Normal white count (7.2 k/μL). Hemoglobin at 11.2 g/dL, elevated platelets at 541 k/μL.
    • Highlights: Chronic anemia
  • Liver Function: Aspartate aminotransferance of 75 U/L, alanine aminotransferance of 90 U/L.

The patient has recently experienced a stage IV sacral wound, meaning that she had a deep open wound in the area of her lower back. Stage IV wounds are the most severe and often extend to muscle, ligament, or bone. She has pelvic osteomyelitis and diabetes, as well as a Foley catheter.

Her medical history includes hypertension, coronary artery disease, and a gastric bypass. However, she has had no history of dementia or other mental confusion.

Medication for Osteomyelitis

This included:

  • Insulin
  • Aspirin
  • Prasugrel
  • Lisinopril
  • Pantoprazole
  • Metoprolol succinate
  • 400 mg daptomycin intravenously every 24 hours
  • 2 g cefepime intravenously every 8 hours

Getting a Diagnosis

Clinicians determine that the patient is experiencing receptive and expressive aphasia, and acute delirium. However, her brain scan is normal and there is no sign of a stroke. Her aphasia seems to have appeared about one month after her kidney injury.

Normally, the urinalysis readings would suggest infection. But with no fever, a normal white blood cell count, and her antibiotic treatment for osteomyelitis, infection is not possible. Doctors also determine that the patient does not have hypoglycemia or hyponatremia.

After 24 hours, the patient is still experiencing the same symptoms, alongside an inability to eat or drink. Her serum creatine level increases to 1.9 mg / dL.

Conclusion

If you’ve been following along, have you been able to decide why the patient is presenting with sudden aphasia?

If you guessed medication toxicity, you would be correct. After considering the time line of when the aphasia appeared, clinicians determine that cefepime-induced toxicity is the cause of the aphasia. To test their hypothesis, clinicians stop treating the patient with cefepime.

Cefepime-Induced Toxicity

This reaction was first reported in 1999. Symptoms resulting from cefepime-induced neurotoxicity commonly occur within 1 to 10 days after the treatment begins. For this reason, the patient in this case study was misdiagnosed at first, as her symptoms did not peak until 4 weeks after treatment.

Nonconvulsive Status Epilepticus (NCSE)

After taking the patient off of cefepime, she is intravenously given two doses of 2 mg lorazepam and 1000 mg levetiracetam. Next, doctors order an EEG to determine if the patient’s aphasia was related to nonconvulsive status epilepticus (NCSE).

NCSE is ongoing epileptic activity in which someone is seizing without bodily convulsions. Seizures in NCSE occur for 30 minutes or more. Symptoms include mental confusion or an altered mental status, fatigue, confusion, hallucinations, and involuntary muscle spasms. If you experience the sudden onset of any of these symptoms, it is recommended that you see a doctor for testing. Read the full journal article on NCSE here.

Following the lorazepam, the patient stops experiencing NCSE and is able to start communicating with clinicians. Much like in other cases of cefepime toxicity, the patient’s symptoms clear within about 2 days.

If you are taking any medications for your condition and start experiencing adverse side effects, please visit your doctor as soon as possible.


Jessica Lynn

Jessica Lynn

Jessica Lynn has an educational background in writing and marketing. She firmly believes in the power of writing in amplifying voices, and looks forward to doing so for the rare disease community.

Share this post

Share on facebook
Share on google
Share on twitter
Share on linkedin
Share on pinterest
Share on print
Share on email
Close Menu